Chronic phenytoin use

Case contributed by Dr Hein Els

Presentation

Long term phenytoin use for seizure disorder.

CT

Cerebellar atrophy and hyperostosis of the calvarium.

Case Discussion

Long term use of anti-seizure medications can produce CNS complications. Phenytoin is a frequently prescribed anti-seizure medication that may cause cerebellar atrophy and hyperostosis of the calvarium.

The cause of cerebellar atrophy in patients with a seizure disorder may be due to:

  • seizure mediated cell loss
  • side effect of the anti-seizure medication
  • combination of above factors

There are various causes of calvarial thickening, but the combination with cerebellar atrophy in this patient with a history of long term phenytoin use favors phenytoin as the cause.

PlayAdd to Share

Case information

rID: 45609
Published: 31st May 2016
Last edited: 14th Aug 2019
Tag: skull
Inclusion in quiz mode: Included

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.